Opioid Overdose Antidote Could Have Prevented Many Deaths: CDC

UPDATED- Widely distributing the opioid overdose antidote naloxone, and training people in how to use it, could save many lives, suggests a Centers for Disease Control and Prevention (CDC) report.

Naloxone safely reverses the potentially fatal side effects of an opioid overdose, Time reports. It has successfully reversed more than 10,000 drug overdoses since 1996, according to the CDC report. The article notes naloxone is not effective in treating drug overdoses that do not involve opioids.

The medication is available by prescription only under the brand name Narcan (generic version naloxone). Only 15 states* and the District of Columbia have programs to distribute naloxone in the community, the article states. The programs train people to identify signs of an overdose and provide naloxone to people who use drugs and their loved ones.

The CDC survey found that 188 programs** that distributed naloxone found the medication was given to about 53,000 people, who were trained in recognizing and treating an overdose. The programs received reports of 10,171 overdose reversals.

“To address the substantial increases in opioid-related drug overdose deaths, public health agencies could consider comprehensive measures that include teaching laypersons how to respond to overdoses and administer naloxone to those in need,” the researchers wrote.

*The update reflects 15 states, not 17 states.

**The program number of 48 was reported incorrectly and has been updated to 188.

    User Picture

    Linda

    February 21, 2012 at 11:05 AM

    A number of cities (Boston, Cambridge, San Fran, Baltimore, Chicago)- and a few rural areas (western NC, Cape Cod) – are dispensing Narcan (naloxone) to opioid users, their friends and family members. In MA, we use the intranasal (nasal spray) version. Boston EMT’s adopted this product at least 6 years ago. Obviously, the intranasal route is faster, simpler and safer (no additional needles at the rescue scene) than the traditional IV mode. They carry IV Narcan as a back up.
    Of note, the victim need not be breathing to benefit from Narcan. The medication is rapidly absorbed through the nasal mucous membranes – it need not be inhaled.
    I believe that the Narcan kits we dispense (which contain 2 2mg doses of naloxone and an applicator) run ~ $16.00 apiece. (Incidentally the 2 mg dose rarely results in severe withdrawal symptoms. The second dose is provided for use when the response to a single dose is insufficient.
    Best wishes to all.

    These programs have saved many lives, giving addicts another chance to heal. At least until there Observed Injection Sites,successful prevention programs for youth, and ample treatment beds, Narcan programs will remain critical to preserving life.

    User Picture

    Carlos

    February 20, 2012 at 2:11 PM

    I believe that it also comes as a nazal spray. The North Carolina Harm Reduction Coalition have a few stories about saving lives in some rural mountain areas in North Carolina were opiodics were not expected to exist. Can’t remember the name of the town but if you go to their site or email them they should be able to provide the information.

    User Picture

    Mary M.

    February 20, 2012 at 9:20 AM

    As a nurse for 20+ years I can say yes it’s available in every ER and I have given it to patients. I think that the number to reversals is much higher. I gave to patients back in the early 90’s and it’s effect is almost instant.

    User Picture

    Fred C,

    February 17, 2012 at 3:35 PM

    I know of two people whose lives have been saved because a heroin abuser (a woman who is a heroin addict herself) had a narcan auto injector with her. One of those two is now clean and working in housekeeping at the VA. This program works.

    User Picture

    alanc230

    February 17, 2012 at 12:12 PM

    Nalaxone ought to be widely available. Is it stocked in hospital pharmacies and given in emergency rooms? What can we do to press for wider distribution?

Leave a Comment

Please leave a comment below to contribute to the discussion. If you have a specific question, please contact a Parent Specialist, who will provide you with one-on-one help.

Your email address will not be published. Required fields are marked *